One must be extremely careful about medicines purchased from your drugstore being given to your dog. Aspirin is dangerous to dogs especially when used indiscriminately. Depending on what the dog is suffering from there are circumstances where aspirin could be given.
It needs to be stressed however that it is absolutely necessary to have the dog examined and assessed by a veterinarian before any medication purchased over the counter at a drugstore is administered to the animal. Even then the dosage would have to be strictly controlled by someone knowledgeable such as a veterinarian.
A large number of dog owners whose animal are suffering from arthritis and are in pain believe that aspirin can help with the easing of the pain. If this is in fact the case aspirin would help if it is administered by a veterinarian and the correct dosage is given. One should note that aspirin is an anti-inflammatory, non steroidal substance and dogs are extremely susceptible to the side effects of this drug when it is in their gastrointestinal tract.
Effects such as bleeding, development of ulcers or pain and other dog health problems could occur if overdosed with this drug due to the susceptibility of their abdominal area.
At all costs giving aspirin to a dog that is pregnant should be avoided as this action could result in birth defects within the litter. There are safer alternatives then aspirin such as glucosamine and chondroitin which are more preferable to use. Note also that aspirin if given is a substance that can react with certain other drugs in the dog’s body that the animal may be taking such as cortisone, phenobarbitol and certain antibiotics.
In the case of arthritis in dogs the drug cosequin has been known to be effective in cases in helping with the arthritis and any joint difficulties the dog may have. If treating the dog yourself the best bet is to avoid aspirin completely.
Tylenol, Advil and Nadproxen can all cause different problems for dogs so avoid giving them these medications. Liver or kidney disease and ulceration of the dog’s stomach could well result from the indiscriminate use of these medications.